Call Now - We Are Ready To Help 888.424.2626
SPECIAL ANNOUNCEMENT: The Retreats are Now The Freedom Model Retreats - Learn More Here

How Narcan (naloxone) Reverses Opioid Overdoses

If You Overdose, This is What You Need to Know Before You Use It for Yourself or a Loved One

Narcan and Overdoses

Narcan (also known as naloxone) is getting a lot of attention recently as it is the best known and most accessible drug to reverse opioid overdoses. Changes in regulations have lead to increased access to Narcan administration training. Increased access to Narcan has taken this highly effective drug out of the ER and way beyond use of paramedics and first responders. Now moms and dads, friends, and family members, fearful of a loved one overdosing on heroin or other opioids, are learning how to administer the drug. Families, friends, advocates, and even complete strangers are reporting using Narcan to help revive people in the respiratory distress and central nervous system shutdown of opioid overdose. If you or someone you love is addicted to opioids like heroin, fentanyl, or prescription opioids like Oxycodone or Norco, here's what you need to know about Narcan, the "Lazarus drug".

Narcan is a brand name for the drug naloxone. It can be injected intravenously, subcutaneously, or intramuscularly, or used as a nasal spray. It's not commonly used orally due to poor absorption. With the new increased access to Narcan, all types of prefilled injectors and automatic methods have been designed. These prefilled syringes and auto injectors reduce the worry of not providing the correct dose or being unable to inject the drug properly, especially if you aren't used to giving medications via injection. When someone is overdosing, the time pressure to act and act decisively is high, so easy to use methods are popular but that ease of use is offset by a much higher cost per administration of these methods. A vial of naloxone that needs to be drawn up into a syringe to use is significantly cheaper than the cost of an auto injector or prefilled syringe. When the average doses needed for a heroin alone overdose are 1-3 doses of Narcan, the cost adds up quickly. If someone overdoses using Fentanyl, the doses needed of Narcan can increase to six or more, if Narcan is able to reverse the overdose at all.

Narcan has been called the "Lazarus drug" for its ability to reverse the effects of opioid overdoses by reversing in particular the respiratory depression of opioid overdoses. Despite Narcan's nickname, it's not a miracle drug. Narcan works for a short period of time to reverse overdoses -usually about two minutes- so multiple doses of Narcan can be needed as the opioids present in the person's system overwhelm the drug quickly and the person returns to an overdosed state. With more potent opioids like fentanyl and carfentanil, Narcan may not work if it's not administered quickly enough, not used in sufficient doses to counteract the overdose, or the opioid's effects may simply be too powerful to be reversed by Narcan. Even if the person does respond to Narcan, it's highly recommended that they be taken to an ER for observation as the short-lived action of Narcan could end and the person then reverts into an overdose state. A hospital can monitor the patient and provide other supports, including additional drugs and Narcan doses until the danger of overdose is truly over.

Side effects of using Narcan only occur if opioids are present in the body, but medical professionals should monitor these side effects. If you receive Narcan for overdose, side effects can include sweating, nausea, vomiting, headache, trembling, and other symptoms of increased stimulus of the nervous system. If you passed out during an overdose, Narcan can cause you to be suddenly awakened and simultaneously feel ill and possibly disoriented. Some people have been known to experience seizures, pulmonary edema, and cardiac rhythm problems after Narcan is administered, which is another reason to get to a hospital for observation after taking Narcan for an overdose. It's not enough that Narcan helps you start breathing again, you need to be monitored for side effects and in case you need more doses for your own safety. Other heart related problems such as tachycardia and blood pressure issues can result from Narcan administration. Naloxone can also block endorphins naturally occurring in the body as naloxone uses the same receptors to work. If this happens, you may experience pain when the endorphins are blocked by the naloxone.

As regulations and laws for more people to have access to Narcan, the cost of Narcan has risen. In 1996, non-medically trained people started to have access to Narcan for emergency administration after opioid overdoses. It's estimated that from 1996-2014, over 26,000 people have been lived because of Narcan. The bad news is the cost of Narcan has skyrocketed especially for forms of the drug that involve prefilled and/or auto injectable methods and nasal sprays. A vial of naloxone is around $25 but an auto injector single dose can easily run $4,000-6,000. When one considers that multiple doses are generally required to revive an opioid user from overdose, the cost of the drug to administer and then to replace to have on hand for future is prohibitive. Cities, state and local governments, drug advocates, nonprofits, and families have been concerned about the rising cost. It can be expensive to maintain a supply of doses for an emergency. No one wants to weigh the cost of a drug like Narcan against anyone's life being saved.

Narcan is a very effective and available drug to help with opioid overdoses. It works best for opioids that are less potent like morphine and heroin. It can be less effective for stronger opioids like fentanyl but should be administered as quickly as possible with an eye to giving multiple doses. After Narcan is administered, going to the ER or hospital is urged so you can be monitored for the need for more doses and for side effects that may need additional medical support. If you or someone you love is at risk of overdose, you can find Narcan administration trainings in nearly every community across the US. Trainings usually involve instruction on administration and distribution of a Narcan kit. If you or a loved one is addicted to opioids or other substances, you can leave addiction behind and end the nightmare of overdose forever. The Freedom Model for Addictions can help you find your way out of addiction, treatment, and recovery in a way that works for you.


St. Jude Retreat BBB Business Review
America's Non 12 Step Approach

Get Help Now

Your confidentiality is guaranteed.


A professional and courteous consultant will contact you. We respect your privacy and will NEVER share your information.